Oklahoma, 2003

Hail in Oklahoma, August 11, 2003

August 11, 2003 · NWS OUN · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 11, 1:53 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 11, 1:53 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
253 PM CDT MON AUG 11 2003

VERY COMPLEX PATTERN CURRENTLY EVOLVING OVER THE AREA THIS
AFTERNOON. MID/UPPER LEVEL MCV NOW FORMING OVER SW ARKANSAS AS 70
KNOT PLUS UPPER JET INFLUENCES THE AREA. ANOTHER LARGER AREA OF
CYCLONIC VORTICITY APPEARS TO BE DEVELOPING OVER WEST CENTRAL
MISSOURI THAT WILL MOVE THROUGH EASTERN OKLAHOMA THIS EVENING AND
OVERNIGHT. MOIST AND WEAKLY CAPPED AIRMASS OVER THE AREA HAS ALLOWED
CU TO FORM QUICKLY WITH SEVERAL AREAS OF ENHANCED DEVELOPMENT
CURRENTLY BEING MONITORED FOR FURTHER PROGRESS. LATEST ANALYSIS
SHOWS A LOWER LEVEL CONVERGENCE ZONE EXTENDING FROM SOUTHEAST
OKLAHOMA...NORTHWARD TO ABOUT INTERSTATE 40...THEN SOUTHWESTWARD
INTO OUR WEST TEXAS COUNTIES. ANOTHER CONVERGENCE ZONE EXTENDS
NORTHWARD FROM THE OKC METRO AREA TO ABOUT CENTRAL KANSAS ALONG A
DIFFERENTIAL HEATING ZONE. ENHANCED CU ARE ALSO FORMING OVER
NORTHWEST OKLAHOMA IN WHAT APPEARS TO BE LIFT ASSOCIATED WITH UPPER
JET STREAK.

WEAKNESS OF THESE BOUNDARIES SUGGESTS THAT WIDESPREAD COVERAGE OF
THUNDERSTORMS IS UNLIKELY...HOWEVER IF A FEW STORMS CAN DEVELOP NEAR
EACH OTHER...BOUNDARY INTERACTIONS AND THE MAGNITUDE OF VERTICAL
WIND HEAR...SHOULD SUPPORT ORGANIZED DEVELOPMENT FOR SEVERAL HOURS.
POSITION OF THE UPPER JET AND THE GREATEST WEAKNESS IN THE CAPPING
INVERSION SUPPORT SLIGHTLY HIGHER CHANCES OF RAIN TONIGHT FOR THE
EASTERN HALF OF THE AREA...HOWEVER ALL AREAS WILL HAVE POPS.

GFS STILL DISPLAYS ANOMALOUS MID AND UPPER LEVEL FLOW COMPARED WITH
THE OTHER SHORT RANGE AND MEDIUM RANGE MODELS. HAVE ATTEMPTED TO
MAINTAIN CONTINUITY WITH THE PREVIOUS PACKAGE GIVEN THE DEGREE OF
UNCERTAINTY BUT HAVE ALSO INCORPORATED A CONSENSUS OF THE LATEST
MODEL RUNS...WHICH ANTICIPATE THE CYCLONIC CIRCULATION MIGRATING
SOUTHWESTWARD TONIGHT AND TUESDAY BEFORE PIVOTING WEST OF THE AREA
BY MID OR LATE WEEK. EAST TO SOUTHEASTERLY LOW/MID LEVEL FLOW WILL
SUPPORT COOLER CONDITIONS THAN WHAT HAVE BEEN CONSISTENTLY
EXPERIENCED FOR SOME TIME...WHILE KEEPING IT RELATIVELY MOIST.

THE ONLY SIGNIFICANT CHANGES MADE IN THIS PACKAGE WERE TO ELIMINATE
POPS FROM SMALL PARTS OF THE AREA OVER THE NEXT FEW DAYS WHOSE
PROXIMITY FROM FORECAST POSITION OF MID/UPPER LOW MAY BE GREATEST.
OTHERWISE BELIEVE A BROADBRUSH APPROACH IN NECESSARY TO COVER MODEL
AND FORECAST UNCERTAINTY. THIS MEANT ADDING SMALL POPS TO PARTS OF
THE AREA FOR NEXT SATURDAY AS WELL.

OKC   66   85   66   86  / 30   20   20   20
HBR   65   85   62   86  / 20   20   20   20
SPS   68   87   67   87  / 20   20   20   20
GAG   59   84   58   85  / 20    5    5    5
PNC   65   85   65   86  / 30   20    5    5
DUA   68   87   67   87  / 30   30   30   30

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, Aug 11, 11:06 AM CST, 4 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL
AND EASTERN OKLAHOMA...AND PARTS OF NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM SEYMOUR...TO LAWTON...TO
KINGFISHER...TO MEDFORD.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 4
PM...AND CONTINUING OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
STRONG SURFACE HEATING WAS OCCURRING OVER MUCH OF THE SOUTHERN
PLAINS AT MIDDAY...WHICH WILL RESULT IN MODERATE INSTABILITY BY LATE
AFTERNOON WITH CAPE VALUES EXPECTED TO BE BETWEEN 1000 AND 2000. MID
LEVELS WILL REMAIN RELATIVELY COOL...WHICH WILL NOT ONLY CONTRIBUTE
TO THE AVAILABLE INSTABILITY BUT ALSO WILL RESULT IN LITTLE OR NO
CAP OVER MUCH OF THE AREA. SURFACE FEATURES ARE WEAK ACROSS THE
AREA...BUT THERE ARE SEVERAL AREAS OF WEAK CONVERGENCE THAT WILL
LIKELY CREATE ENOUGH UPWARD FORCING TO INITIATE THUNDERSTORMS BY MID
TO LATE AFTERNOON IN THE UNSTABLE AND WEAKLY-CAPPED ENVIRONMENT.
ALTHOUGH THE LOW LEVEL FLOW WILL REMAIN RATHER WEAK...WINDS AT MID
AND UPPER LEVELS ARE QUITE STRONG FOR THIS TIME OF YEAR. AN UPPER
LEVEL NORTHERLY JET STREAM OVER THE CENTRAL AND SOUTHERN PLAINS IS
EXPECTED TO REMAIN AT AROUND 70 TO 80 MPH THROUGH THIS EVENING...
RESULTING IN UNSEASONABLY STRONG VERTICAL WIND SHEAR OVER MUCH OF
THE AREA. WEAK DISTURBANCES EMBEDDED IN THIS NORTHERLY FLOW ALOFT
ALSO MAY CONTRIBUTE TO LIFTING AND SUBSEQUENT THUNDERSTORM
DEVELOPMENT THIS EVENING AND OVERNIGHT.

AS OF MIDDAY...IT IS DIFFICULT TO DETERMINE THE MOST LIKELY AREAS
FOR STORM INITIATION LATER TODAY. BUT THE COMBINATION OF INSTABILITY
AND VERTICAL SHEAR SUGGESTS THAT SEVERE THUNDERSTORMS WILL BE MORE
PROBABLE OVER THE EASTERN TWO THIRDS OF OKLAHOMA...AND SOUTHWARD
INTO ADJACENT PARTS OF NORTH TEXAS...LATE THIS AFTERNOON THROUGH
LATE EVENING. WEAK LOW LEVEL WINDS WILL MINIMIZE THE RISK OF
TORNADOES...LEAVING LARGE HAIL AND DAMAGING STRAIGHT-LINE
THUNDERSTORM WINDS AS THE PRIMARY CONCERNS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY AS AN UPPER LEVEL STORM SYSTEM MOVES SLOWLY WEST INTO
THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

The radar

The Norman radar (KTLX), 86 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grady

When
August 11, 3:25 PM CST
Where
Grady County, Rush Spgs
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.783, -97.950

Hail, Stephens

When
August 11, 3:45 PM CST
Where
Stephens County, 8 mi WNW of Duncan
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.567, -98.083

Hail, Stephens

When
August 11, 3:50 PM CST
Where
Stephens County, 9 mi WNW of Duncan
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.567, -98.100

Hail was reported covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334967, 5334968, 5334969.